That would be me.(Newser) – The FDA today mandated urgent “black box” warning labels on Cipro and other antibiotics of the powerful flouroquinolone family of drugs. The antibiotics carry a risk of tendinitis and tendon rupture, which could leave patients severely disabled, the AP reports. Particularly vulnerable are those over 60 and patients who have undergone heart, lung, or kidney transplants.
I might have written already that I have another UTI. This one is responsive only to one oral drug, Cipro, which is much safer than putting a PICC in again for an IV drug. I really hate to take Cipro, which can weaken tendons. I had it over Christmas 2010, and we suspect it is responsible for my torn rotator cuffs - one side effect is on tendons. I really hope my Achilles tendons don't tear. Cipro is a very big drug, and there have been attempts to lower its use.
The nurse who called about it suggested I call my transplant doctor to see whether they wanted to adjust the dose of my cyclosporine (Neoral). So I called the transplant nurse. She called me back to say that they don't like to be adjusting it all the time, they don't worry about it as much as the outside doctors do.
Thank to the internet, I learned that Cipro tends to elevate the levels of Neoral in your blood. And the light dawned. I have this big, stuffy achy head. Eyelids more swollen. A sense of looking at the world through confusion. Just like post-transplant, when they had me on 150 mg a day. After they lowered it to 125 mg, then to 100 mg, I felt better. Not terrific, but relieved of some of those symptoms of Neoral.
But here we are again. The Cipro is for only a week, we hope. But you know, a lot about all this is not fun. Still hurting from the shingles that appeared in February. Awaiting double nephrectomy May 9 and hoping it will put a stop to these UTIs, and the e-coli that are having so much fun in there evolving into strains that no antibiotic can touch. I picture them having big festivals to celebrate their success.
I don't think this is "complaining" on my part, though my parents certainly would have called it that. And there's an excess of Think Positive out there, especially on Facebook. But I'm just getting used to the Lyrica, for post-shingles pain, and it's not certain that it's helping with that. Meanwhile, I am a walking compendium of side effects.
Damn it. I get tired of this stuff. But our task is to not let it ruin our lives. The promise of Buddhism is that you can minimize these kinds of suffering. Or, let me say, fear, pain, inconvenience - they don't have to be suffering. They don't have to ruin your day when the honeysuckle are blooming right outside your study window. And it's time to meditate.